Originally published June 3 2011
Scientists issue urgent warning about danger of common drug combination taken by millions
by S. L. Baker, features writer
(NaturalNews) Check out Big Pharma's ads or the inserts that come with pill packages and you'll find (in almost impossible-to-read tiny print) the side effects and risks of the meds in question listed -- at least the adverse effects that are supposedly known. But where is the info about taking more than one of the prescription medications together?
This issue is rarely ever brought up despite the mind-boggling number of people taking not only a single prescription drug but an assortment of these pills. The Department of Health and Human Services (HHS) says that at least half of all Americans takes at least one prescription drug and one in six is on three or more. With so many prescription meds on the market being taken by pill popping millions, can you really have confidence that combining these drugs is safe if your doctor says so?
The answer, using any measure of common sense, is "no". And now comes a warning from a research group headed by Stanford University scientists that two commonly prescribed medications combine in the body to do something no one ever dreamed they would do -- rev up blood sugar levels to potentially dangerous levels.
In a study just published in the journal Clinical Pharmacology and Therapeutics, the research team estimated that between 500,000 and 1 million people in this country may be taking the two medications simultaneously -- and their doctors, pharmacists and Big Pharma have been oblivious to any adverse, health-threatening interaction.
The researchers used an adverse-event reporting database maintained by the U.S. Food and Drug Administration (FDA) and sophisticated electronic medical records compiled by each of three participating medical institutions to identify patterns of associations in large populations that would not be readily apparent to physicians treating individual patients. That's how they zeroed in on the blood glucose spiking effect of Paxil and Pravachol.
"These kinds of drug interactions are almost certainly occurring all of the time, but, because they are not part of the approval process by the Food and Drug Administration, we can only learn about them after the drugs are on the market," said Russ Altman, MD, PhD, professor of bioengineering, of genetics and of medicine at Stanford, in a statement to the press.
The scientists pointed out that almost all of Big Pharma's drugs are tested and approved separately -- so it can be difficult or even impossible for anyone to predict the effects of drug combinations.
So what happens once adverse reactions to drug combos start cropping up? Unfortunately, the answer appears to be "not much".
The FDA literally only "encourages" doctors to report any adverse events a patient may have to the FDA Adverse Event Reporting System, or AERS. But, bottom line, physicians don't have to report problems -- even if a doctor or patient notices something dangerous has happened after drugs were taken. And, the new research report pointed out, even when there is "volunteer" drug problem reporting to the FDA, there's often no follow-up to identify the cause of the event or symptom.
In all, the scientists warn that between 13 and 15 million people in the US are taking Paxil and Pravachol. Up to a million are taking them together and may unwittingly be causing their blood glucose levels to soar.
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml